Journal of Medical Society

CASE REPORT
Year
: 2015  |  Volume : 29  |  Issue : 2  |  Page : 106--108

Recurrent cerebral/cerebellar infarcts and hemorrhages in a patient with oral anticoagulants for prosthetic valve


Chirra Bhakthavatsala Reddy1, Kishor V Hegde2, Umamaheswara Reddy Venati3, Suneetha Pentyala2, Amit Agrawal4 
1 Department of Cardiology, Narayana Medical College Hospital, Nellore, Andhra Pradesh, India
2 Department of Radiology, Narayana Medical College Hospital, Nellore, Andhra Pradesh, India
3 Department of Radiology, Narayana Medical College Hospital, Chinthareddypalem, Nellore - 524 003, Andhra Pradesh, India
4 Department of Neurosurgery, Narayana Medical College Hospital, Nellore, Andhra Pradesh, India

Correspondence Address:
Umamaheswara Reddy Venati
Department of Radiology, Narayana Medical College Hospital, Chinthareddypalem, Nellore - 524 003, Andhra Pradesh
India

Patients on long-term oral anticoagulant therapy (OAT) for prosthetic valves require close monitoring of their international normalized ratio (INR) levels to prevent deleterious effects. We present a case of a 35-year-old male with a known case of rheumatic heart disease who underwent mitral valve replacement and aortic valve replacement. In our patient, there was an undulation of coagulation parameters between low (INR-2.1) and high (INR-6.0) target levels, which eventually lead to ischemic strokes and fatal intracranial hemorrhage (ICH). Repeat INR was 6.0, which was much beyond the therapeutic range. Attempts to correct the coagulation abnormalities did not succeed and the patient succumbed to ICHs. All patients with valve replacement require chronic OAT. Judicious monitoring of the INR levels with dose adjustments can reduce morbidity and mortality from OAT-related complications like hemorrhage and infarction.


How to cite this article:
Reddy CB, Hegde KV, Venati UR, Pentyala S, Agrawal A. Recurrent cerebral/cerebellar infarcts and hemorrhages in a patient with oral anticoagulants for prosthetic valve.J Med Soc 2015;29:106-108


How to cite this URL:
Reddy CB, Hegde KV, Venati UR, Pentyala S, Agrawal A. Recurrent cerebral/cerebellar infarcts and hemorrhages in a patient with oral anticoagulants for prosthetic valve. J Med Soc [serial online] 2015 [cited 2021 May 6 ];29:106-108
Available from: https://www.jmedsoc.org/article.asp?issn=0972-4958;year=2015;volume=29;issue=2;spage=106;epage=108;aulast=Reddy;type=0